David De Bels, MD; Michel Staroukine, MD; Jacques Devriendt, MD
The Editors welcome submissions for possible publication in the Letters section. Authors of letters should:
•Include no more than 300 words of text, three authors, and five references
•Type with double-spacing
•Send three copies of the letter, an authors' form signed by all authors, and a cover letter describing any conflicts of interest related to the contents of the letter.
Letters commenting on an Annals article will be considered if they are received within 6 weeks of the time the article was published. Only some of the letters received can be published. Published letters are edited and may be shortened; tables and figures are included only selectively. Authors will be notified that the letter has been received. If the letter is selected for publication, the author will be notified about 3 weeks before the publication date. Unpublished letters cannot be returned.
Annals welcomes electronically submitted letters.
De Bels D., Staroukine M., Devriendt J.; Torsades de Pointes Due to Methadone. Ann Intern Med. 2003;139:W-58. doi: 10.7326/0003-4819-139-2-200307150-00021-w2
Download citation file:
Published: Ann Intern Med. 2003;139(2):W-58.
TO THE EDITOR:
We read with much interest the article by Krantz and colleagues on torsades de pointes associated with long-term, very high doses of methadone (1). We observed two cases of acute methadone intoxication associated with a lengthening of the QT interval and torsades de pointes.
The first patient was found unconscious. Toxicology showed therapeutic concentrations of diazepam, nordiazepam, propoxyphene, and norpropoxyphene. Plasma concentrations of bromazepam and methadone were 277 µg/L (toxic level, >250 µg/L) and 3500 µg/L (toxic level, >1000 µg/L), respectively. Traces of cocaine were in the urine. There were no ionic abnormalities. Electrocardiography showed a sinus rhythm with a corrected QT interval (QTc) of 688 milliseconds, according to the Bazett formula (2). After initial neurologic improvement, the patient experienced torsades de pointes with loss of consciousness. Treatment included an electrical shock of 200 J, isoproterenol, magnesium infusion, and potassium supplementation. The patient recovered, and QTc interval normalized to 440 milliseconds 3 days later.
to gain full access to the content and tools.
Learn more about subscription options.
Register Now for a free account.
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only